Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 3622 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

CASE REPORT Table of Contents   
Year : 2008  |  Volume : 19  |  Issue : 3  |  Page : 450-452
Acute Interstitial Nephritis induced by Intermittent use of Rifampicin in Patient with Brucellosis


Division of Internal Medicine, King Abdulaziz Medical City, Riyadh, Saudi Arabia

Click here for correspondence address and email
 

   Abstract 

Acute oliguric renal failure (ARF) developed in a patient 2 days after she was started on intermittent anti-Brucella therapy including rifampicin. The clinical picture was compatible with acute allergic interstitial nephritis. Renal histology revealed mainly acute tubular necrosis with mild tubulo-intertitial mononuclear cellular infiltrate. Intermittent therapy, as in our patient, has been the major factor in the development of rifampicin induced ARF in cases reviewed in literature.

Keywords: Rifampicin, Acute renal failure, Acute interstitial nephritis

How to cite this article:
Salih S B, Kharal M, Qahtani M, Dahneem L, Nohair S. Acute Interstitial Nephritis induced by Intermittent use of Rifampicin in Patient with Brucellosis. Saudi J Kidney Dis Transpl 2008;19:450-2

How to cite this URL:
Salih S B, Kharal M, Qahtani M, Dahneem L, Nohair S. Acute Interstitial Nephritis induced by Intermittent use of Rifampicin in Patient with Brucellosis. Saudi J Kidney Dis Transpl [serial online] 2008 [cited 2019 Nov 18];19:450-2. Available from: http://www.sjkdt.org/text.asp?2008/19/3/450/40510

   Introduction Top


This is the first case from Saudi Arabia with acute interstitial nephritis induced by intermittent use of rifampicin in patient with  Brucellosis More Details. Rifampicin has been shown to affect the kidney in different ways, with acute renal failure being the most frequent manifestation.

We herewith describe a patient with brucellosis who received intermittent anti­ Brucella More Details therapy including rifampicin and developed acute renal failure. The mecha­nisms of renal injury in such cases are discussed, and the relevant literature is reviewed.


   Case Report Top


A 52 - year old Saudi woman, diagnosed in another hospital with brucellosis was treated with doxycycline and rifampicin for 2 weeks prior to admission. She presented with complaint of abdominal pain, fever and vomiting for 3 days duration and found to have impaired renal function with creatinine of 450 µmol/L (no known base­line creatinine). Brucella serology revealed  Brucella abortus Scientific Name Search ter 1/325, and brucella melitenesis titer 1/1280. During 4 days following admission, the patient was not on any anti-brucella treatment, and drama­tically improved her symptoms with dec­line in her creatinine to 206 µmol/L. At this point, she was restarted on rifampicin and doxycycline. Two days after the first dose, the patient started to have fever, abdominal pain, vomiting, declined crea­tinine level to 770 µmol/L and urea level to 35 µmol/L. Leukocyte count increased to 28 x 10 9 /L, urine eosenophilia > 5, urina­lysis reveals PH: 6, specific gravity 1.01, protein 0.3, WBC 5-10, RBC 10-15, no RBC cast. Rifampicin was discontinued and the patient's renal function improved after 10 days with creatinine of 180 µmol/L then repeated creatinine after 1 month was 95 µmol/L. No steroids were given. Histo­pathological examination of the kidney, shown in [Figure - 1], revealed interstitial infil­tration and tubular nephritis consistent with drug-induced acute interstitial nephritis. According to the histopathological exami­nation and the clinical course, we believe our patient developed allergic interstitial nephritis induced by intermittent therapy with rifampicin. No specific treatment was needed apart from discontinuing rifampicin.


   Discussion Top


Our patient developed acute oliguric renal failure 2 days after she was commenced on intermittent anti-brucella therapy, which included rifampicin. Such clinical picture is highly compatible with rifampicin­induced allergic interstitial nephritis. Num­ber of cases of acute renal failure have been reported following rifampicin intake, but only a minority of these have had biopsy-proven interstitial nephritis. [1] The in­dication for administering rifampicin treat­ment in the majority of these cases was tuberculosis [10] and in most instances patients patients were treated by an intermittent regimen. [11] The renal histology in those few cases who underwent biopsy showed fin­dings consistent with interstitial nephritis and or acute tubular necrosis without any evi­dence of vascular or glomerular pathology. [2],[3],[4],[5],[6],[7],[8] The mechanism of renal injury is thought to be due to an allergic reaction to rifampicin or one of its metabolites causing allergic interstitial nephritis. However, the renal biopsy does not always show heavy infiltration of mononuclear cells and occa­sionally the picture is that of severe, diffuse or focal, tubular necrosis with mild interstitial changes. [9] Immunogenecity of rifampicin has been demonstrated in humans by the development of rifampicin depen­dent antibodies especially IgM. [12] Some suggest that the acute tubular necrosis is due to vascular mediated ischemic damage. [4],[13]

We conclude that acute renal failure was induced by the re-administration of rifam­picin. This case suggests that we have to pay attention to renal side effects of rifam­picin in case of re-administration.

 
   References Top

1.Saleh HR, Sameer OH, Quadri MK, et al, Rifampicin induced acute renal failure: A case report. Saudi J Kidney Dis Transplant 1996;7(4):401-3.  Back to cited text no. 1    
2.Feinfeld DA, Ansari N, Nuovo M. Hussain A, Mir R. Tubulointerstitial nephritis asso­ciated with minimal self re-exposure to rifampicin. Am J Kidney Dis 1999;33 (5):e3.  Back to cited text no. 2    
3.Covic A, Goldsmith DJ, Segall L, et al. Rifampicin induced acute renal failure: A series of 60 patients. Nephrol Dial Trans­plant 1998;13:924-9.  Back to cited text no. 3    
4.Utas C, Gulmez I, Kelestimur F, Demir R, Yucesoy M, Ozesmi M. Acute renal failure due to rifamficin treatment. Nephron 1994; 67(3):367-8.  Back to cited text no. 4    
5.Pelaez E, Rodrigues JC, Cigarran S, Perira A. Acute renal failure caused by two single doses of rifampicin with a year of interval. Nephron 1993;64(1):152.  Back to cited text no. 5    
6.Hirsch DJ, Bia FJ, Kasgarian M, Bia MJ. Rapidly progressive glomerulonephritis during antituberculous therapy. Am J Nephrol 1983;3:7-10.  Back to cited text no. 6    
7.Neugarten J, Galoo GR, Baldwin DS. Rifampicin induced Nephritic syndrome and acute interstitial nephritis. Am J Nephrol 1983;3:38-42.  Back to cited text no. 7    
8.Lamy P, Cacoub P, Deray G, Baumelou A, Detilleux M. Acute renal failure and Nephritic syndrome caused by rifampicin: Polymorphism of the nephrotoxicity of rifampicin. Ann Med Interne Paris 1989; 140;323-5.  Back to cited text no. 8    
9.Grunfeld JP, Kleinknecht D, Droz D. Acute interstitial nephritis. In: Shrier R Jr, GoHschalk CU, (eds); Diseases of the kidney, Boston, Little Brown, 1988;152.  Back to cited text no. 9    
10.Pelaez B, Rodriguez JC, Cigarran S, Perira A. Acute renal failure caused by two single doses of rifampicin with a year of interval. Nephron 1991;64 (1):152.  Back to cited text no. 10    
11.Poole G, Strading P, Worlledge S. Poten­tially serious side effects of high dose twice weekly rifampicin. Br Med J 1971; 3:343-7.  Back to cited text no. 11    
12.Mauri JM, Fort J, Bartolome J, et al. Antirifampicin antibodies in acute rifam­picin associated renal failure. Nephron 1982;31:177-9.  Back to cited text no. 12  [PUBMED]  
13.Kleinknecht D, Homberg JC, Deoroix G. Acute renal failure after rifampicin. Lancet 1972;1:1238-9.  Back to cited text no. 13    

Top
Correspondence Address:
S Bin Salih
Division of Internal Medicine, King Abdulaziz Medical City, P.O. Box 22490, Riyadh 11426
Saudi Arabia
Login to access the Email id


PMID: 18445910

Rights and Permissions


    Figures

  [Figure - 1]

This article has been cited by
1 Renal toxicity of drugs [Toxicidad Renal por drogas]
VerĆ³nica, M.C. and Luis, P.M. and Daniel, D.T.
Revista de Nefrologia, Dialisis y Trasplante. 2011; 31(1): 30-33
[Pubmed]



 

Top
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    Abstract
    Introduction
    Case Report
    Discussion
    References
    Article Figures
 

 Article Access Statistics
    Viewed4040    
    Printed83    
    Emailed0    
    PDF Downloaded577    
    Comments [Add]    
    Cited by others 1    

Recommend this journal